0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
ARTICLE |

LATE SYSTEMIC COMPLICATIONS OF HYDRALAZINE (APRESOLINE) THERAPY

John C. Muller, M.D.; Charles L. Rast Jr., M.D.; William W. Pryor, M.D.; Edward S. Orgain, M.D.
JAMA. 1955;157(11):894-899. doi:10.1001/jama.1955.02950280018006.
Text Size: A A A
Published online

During the administration of hydralazine (Apresoline) for the treatment of hypertension, a significant number of interesting and important but poorly understood reactions to the drug have been described. These reactions include significant fever occurring one to three weeks after the onset of therapy,1 pancytopenia,2 acute psychoses,3 gastrointestinal bleeding,4 and a collagenlike illness.5 In its milder form, the collagen-like illness resembles acute rheumatoid arthritis and subsides promptly in most instances when the drug is withdrawn. In severer form, the occurrence of fever, arthralgia, pleurisy, pericarditis, and L. E. cells suggests an illness that closely simulates acute systemic lupus erythematosus. The purpose of this paper concerns the report of seven patients with hypertensive vascular disease in whom this collagen-like illness developed while they were receiving hydralazine. Until the genesis of this syndrome becomes more clearly understood, the term "hydralazine reaction" will be used in preference to the

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

Figures

Tables

References

Letters

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();